Cymbalta


Duloxetine (marketed as Cymbalta)

Selective Serotonin Reuptake Inhibitors (SSRIs)
Selective Serotonin-Norepinephrine Reuptake Inhibitors (SNRIs)
5-Hydroxytryptamine Receptor Agonists (Triptans)

FDA ALERT [7/2006]: Potentially Life-Threatening Serotonin Syndrome with Combined Use of SSRIs or SNRIs and Triptan Medications

There is the potential for life-threatening serotonin syndrome (a syndrome of changes in mental status, autonomic instability, neuromuscular abnormalities, and gastrointestinal symptoms) in patients taking 5-hydroxytryptamine receptor agonists (triptans) and selective serotonin reuptake inhibitors (SSRIs) or selective serotonin/norepinephrine reuptake inhibitors (SNRIs) concomitantly (see drug names at the bottom of this sheet). This information is based on reports of serotonin syndrome occurring in patients treated with triptans and SSRIs/SNRIs, and the biological plausibility of such a reaction in persons receiving two serotonergic medications. The FDA recommends that patients treated concomitantly with a triptan and an SSRI/SNRI be informed of the possibility of serotonin syndrome (which may be more likely to occur when starting or increasing the dose of an SSRI, SNRI, or triptan) and be carefully followed.

Considerations

* Weigh the potential risk of concomitant SSRI/SNRI and triptan use with the benefit expected from using each drug, prior to prescribing these drugs together.
* When prescribing an SSRI or a triptan, physicians should discuss the possibility of serotonin syndrome with patients if an SSRI and a triptan will be used concomitantly. Healthcare providers should keep in mind that triptans are often used intermittently, and that the SSRI, SNRI, or triptan may be prescribed by a different healthcare provider.
* Healthcare providers should be alert to the highly variable signs and symptoms of serotonin syndrome. Serotonin syndrome symptoms may include mental status changes (e.g., agitation, hallucinations, coma), autonomic instability (e.g., tachycardia, labile blood pressure, hyperthermia), neuromuscular aberrations (e.g. hyperreflexia, incoordination) and/or gastrointestinal symptoms (e.g., nausea, vomiting, diarrhea).
* If concomitant treatment with an SSRI or SNRI and triptan is clinically warranted, the patient should be carefully observed, particularly during treatment initiation and dose increases.


Shares